I had septo/turbinate/rhino on Tues. It's now Thurs. The swelling and pain has been unbearable for the past 2 days. I feel like my nose is being crushed under the cast and although I am keeping my nostrils clean my nasal passage is narrowed by half due to the swelling. I had to return to the hospital the morning after surgery due to severe bleeding under the tip in which a dressing was applied to stop the bleeding. The top corners of my eyes have enveloped the cast.
How Much Swelling is Too Much?
Doctor Answers 5
How much swelling is too much?
thank you for your question. It sounds like you had some bleeding and now severe swelling. You should be seen by your surgeon to make sure there is not a blood collection under the skin of the nose or along the septum. If there is, this should be removed.
Pablo Prichard, MD
Have a question? Ask a doctor
Recovery after septorhinoplasty
You seem to be having an exceptional amount of swelling though during long, revision rhinoplasties requiring multiple grafts and lots of manipulation, swelling like you describe can occur. Follow up closely with your surgeon to ensure everything is as it should be.
For the first 24-48 hours after surgery, ice packs can help to limit the swelling of your nose and face. Keeping your head elevated on 2-3 pillows while sleeping and avoiding straining and strenuous activity will also help to reduce the edema of your nose.
Severe pain after septoplasty
Thank you for asking about your healing after a septoplasty.
- Septoplasty - with swelling, internal dressings and a cast - is very uncomfortable.
- Severe, persistent pain is not the norm.
- Please call your septoplasty surgeon and arrange to be seen to determine the cause of the pain and how to manage it.
You might also like...
How much swelling is too much swelling?
While the amount of swelling and bruising is variable after surgery, what you describe sounds quite severe. I would strongly encourage you to call you to call you surgeon. Included in the list of complications to rule out is nasal septal hematoma.
Septoplasty or Septorhinoplasty with turbinates
Dear MBGirl, This is an unusual amount of swelling and with pain and discomfort I would see your surgeon for a recheck asap. Were you taken off of aspirin containing compounds and vitamins and herbs prior to your surgery? These can thin the blood and cause bleeding which in turn causes your increased swelling. I perform a lot of septorhinoplasty procedures and most patients have mild swelling and very limited discomfort. I would suggest cold compresses, sleeping very elevated with two to three pillows behind you, watch your salt intake and processed foods that contain high levels of sodium and make sure you are off of any blood thinning medications, vitamins, aspirin, herbs, etc... See your surgeon often to help you through the recovery process properly. Best regards, Michael V. Elam, M.D.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.